West Virginia, 2018

Flooding in West Virginia, September 26 to 30, 2018

September 26 to 30, 2018 · NWS LWX · 12 events in 5 counties and zones

A warm front moved through the area during the morning hours of the 28th. Warm and moist air associated with a tropical air mass overran the relatively cooler air in place, resulting in heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front moved through the area during the morning hours of the 28th. Warm and moist air associated with a tropical air mass overran the relatively cooler air in place, resulting in heavy rainfall. Also, the steering flow aloft was weak so showers and thunderstorms were slow to move. This enhanced the flooding threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 26, 9:28 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 26, 9:28 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1028 AM EDT Wed Sep 26 2018

.SYNOPSIS...
A strong cold front will approach the region from the Ohio
Valley today, cross the area tonight, and stall south of the
region Thursday. A wave of low pressure will ride northeast
along the front Thursday night. High pressure will build over
the area during the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...

A strong cold front, associated with a surface low pressure system
over Quebec, will move across the region this afternoon into the
evening. Ahead of this front, the area is already experiencing
clearing and an unseasonably warm and humid air mass has moved
into the area. High temperatures today are expected to reach the
mid 80s, with dew points staying in the low 70s out ahead of
the front.

With modified SBCAPE values near 2000 J/kg, could certainly see
some stronger storms develop along the approaching front. Since
mid- upper level forcing better across Pennsylvania/New York
than Maryland- Virginia, frontal forcing acting upon the zone of
instability will likely produce some damaging winds. SPC has
maintained MRGL-SLGT risk of severe weather...mainly DC north.

Another threat could be some very heavy rain at times, with
PWATs near or exceeding 1.75" in some areas.

The front clears the area later tonight, but will stall not far
to our southeast. Jet dynamics and overrunning warm moist air
should cause spotty showers to linger overnight into Thursday
morning. Then, approaching short wave/vort max and jet streak
should try to induce low pressure development along the front,
causing more widespread rain to break out as we head through
Thursday into Thursday night. Some guidance is hinting at some
potential heavier rain, so will need to keep an eye on this
potential, but we will be in the cooler, more stable side of
things, which should hopefully limit this threat. Speaking of
being in the cooler air, highs on Thursday will feel much more
autumnal, with readings generally in the 60s all day long.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Wave of low pressure will push northeastward along the stalled
front Thursday night and Friday, allowing rain to cross the
region at night, then pull away from the region on Friday.
However, the front will linger for a time still, so a few
showers are still possible Friday. Otherwise, Friday should be
an improving day, with some breaks of sun and temps rebounding a
bit back, generally returning to the 70s. High pressure will
finally become more dominant Friday night, allowing the threat
of rain to finally end.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A dry cold front will cross the area Sat afternoon. High
pressure will then build over the region Sat night and hold
through the middle of next week. Temps will cool off a bit Sun
and Mon under high pressure overhead and then rebound somewhat
to the mid 70s during the middle of next week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions have mostly returned to the terminals...and will
do so before noon where it hasnt (IAD/MTN). A cold front
approaching the upper Ohio Valley at this time will be crossing
the terminals this afternoon. For sites east of the Blue Ridge,
the best timing still looks like 21-00 UTC, with the same caveat
that a shower/storm may occur a couple hours on either side of
this window. Local/brief IFR possible if there were a direct
hit. Since that is uncertain at this time but confidence in
numerous showers/tstms across the area, am utilizing VCTS for
the TAFs. Will need to amd once trends befome more clear.

Cigs may go back down behind the front, especially later
Thursday as another wave of low pressure rides northeast along
the front (which by this time will be stalled to the southeast).
Rain likely late Thursday/Thursday night.

Conditions likely improve significantly Friday as the wave moves
away and high pressure finally starts to build back in.

Winds will shift from the NW to N behind a dry frontal passage
Sat afternoon. Otherwise, no significant wx expected Sat or Sun.

&&

.MARINE...
Light southerly flow will prevail over the waters much of today.
The flow may increase a bit this afternoon, but at present do
not expect small craft advisory conditions during most of the
day. Instead, the main concern will be a strong cold front
approaching from the northwest, which will bring with it a
threat of gusty thunderstorms this afternoon and evening.
Special marine warnings may be necessary.

The front crosses the waters tonight, with winds picking up from
the north behind it. Have issued SCA for much of the waters
tonight and Thursday due to increased northerly then
northeasterly flow behind the front. Its possible it may need
expansion to remaining, more sheltered waters, but will let day
shift take a look first.

Winds die down Thursday night and Friday as a wave of low
pressure passes to the southeast along the front and the
gradient weakens.

Winds expected to remain 10 kt or less Sat through Mon.

&&

.TIDES/COASTAL FLOODING...
Water levels have begun to slowly drop off. The fall should be more
rapidly tonight as winds turn more northerly behind a cold front.
Cancelled warnings across the area. Will be hanging on to
Advisorys as conditions warrant.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Coastal Flood Advisory until 2 PM EDT this afternoon for
     MDZ508.
     Coastal Flood Advisory until 11 PM EDT this evening for MDZ014.
VA...Coastal Flood Advisory until midnight EDT tonight for VAZ054.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Thursday for ANZ531-539.
     Small Craft Advisory from 6 PM this evening to 6 PM EDT
     Thursday for ANZ532>534-537-540>543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM/HTS/CJL
SHORT TERM...RCM
LONG TERM...LFR
AVIATION...RCM/LFR/HTS
MARINE...RCM/LFR
TIDES/COASTAL FLOODING...LFR/CAS/HTS
Hazardous weather outlook, Sep 26, 9:40 AM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1040 AM EDT Wed Sep 26 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1040 AM EDT Wed Sep 26 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon into this evening. In addition, strong
wind gusts over the waters may require Special Marine Warnings.
The greatest risk for severe weather is for areas along and north
of Interstate 66 and US Route 50 between 4 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-271445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1040 AM EDT Wed Sep 26 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon. The greatest risk of severe weather is
for areas north of Interstate 66 and U.S. Route 50 between 2 PM
and 7 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Jefferson

When
September 26, 11:15 AM EST to September 27, 2:04 AM EST
Where
Jefferson County, 0.63 mi NNW of Shepherdstown to 0.07 mi E of Shepherdstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.438, -77.804

The water level along the Potomac at Shepherdstown surpassed the flood stage of 15 feet, cresting at 15.59 feet on September 26th at 3:45 PM

River Road was completely flooded in low spots between Shepherdstown and Harpers Ferry. Significant portions of the C&O Canal towpath are flooded between McMahons Mill and Dam Number Four.

Flood, Mineral

When
September 28, 2:01 AM EST to 4:01 AM EST
Where
Mineral County, 1.44 mi NNW of Keyser to 1.45 mi NNW of Keyser
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.449, -78.992

Carrol Avenue was closed at Villa Street due to high water.

Flood, Mineral

When
September 28, 2:02 AM EST to 4:02 AM EST
Where
Mineral County, 0.79 mi SE of Headsville to 0.8 mi SE of Headsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.393, -78.858

Patterson Creek Road was closed at Headsville Road due to high water.

Flood, Mineral

When
September 28, 2:06 AM EST to 4:06 AM EST
Where
Mineral County, 2.09 mi W of Ft Ashby
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.496, -78.809

Georges Run Road was closed at the 2100 block due to flooding.

Flood, Berkeley

When
September 28, 3:31 AM EST to 5:31 AM EST
Where
Berkeley County, 0.51 mi SW of Blairton to 0.53 mi SW of Blairton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.445, -77.927

The 1500 block of Golf Course Road was closed due to flooding.

Flood, Berkeley

When
September 28, 3:32 AM EST to 5:32 AM EST
Where
Berkeley County, 0.62 mi WSW of Berkeley to 0.6 mi WSW of Berkeley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.497, -77.941

Berkeley Station Road was closed at Williamsport Pike due to flooding.

Flood, Morgan

When
September 28, 7:43 AM EST to September 29, 3:21 AM EST
Where
Morgan County, 3.39 mi NW of Rock Gap to 3.63 mi W of Rock Gap
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.570, -78.317

The water level along the Cacapon River at Great Cacapon surpassed flood stage of 9 feet. The water crested at 11.44 feet on September 28th at 3:45 PM EST. Rock Ford Road begins to flood in multiple locations, including flowing completely over the low water bridge. Constant Run Road also begins to flood. Running Waters Way flooded along with Kilgore Road.

Flood, Jefferson

When
September 28, 9:05 AM EST to 11:27 AM EST
Where
Jefferson County, 0.6 mi ENE of Meyerstown to 2 mi NNW of Millville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.202, -77.859

The water level along the Shenandoah River at Milleville surpassed the flood stage of 10 feet, cresting at 12.98 feet on September 29th at 11:15 AM.

Water reached the river access at Wagon Trail Place near Harpers Ferry, and completely covered the parking lot of the lower boat ramp at Millville Dam. Portions of the Cool Spring Battlefield were also flooded.

A small portion of Wilt Road (County Road 9/8) was flooded. Water also flowed over Millville Dam.

Parts of Bloomery Road and John Rissler Road were flooded near Bloomery, West Virginia. Once these roads flood, access to homes is impaired. Moulton Park and the Millville boat launch were also flooded.

Flood, Jefferson

When
September 28, 10:47 AM EST to September 30, 6:33 AM EST
Where
Jefferson County, 0.63 mi NNW of Shepherdstown to 0.07 mi E of Shepherdstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.438, -77.804

The water level along the Potomac at Shepherdstown surpassed the flood stage of 15 feet, cresting at 21.79 feet on September 29th at 3:45 AM.

Water approached homes on the West Virginia side of the river near Shepherdstown, and impacts were also observed on the Maryland side, not just to the C&O Canal towpath, but also to roads and structures. Water covered the pedestrian bridge adjacent to the Shepherdstown boat ramp. Significant portions of the C&O Canal towpath were flooded. Water flowed over the banks of the Potomac near the mouth of the Opequon River. River Road was completely flooded in low spots between Shepherdstown and Harpers Ferry. Significant portions of the C&O Canal towpath are flooded between McMahons Mill and Dam Number Four.

Flood, Hampshire

When
September 28, 12:02 PM EST to September 29, 12:20 AM EST
Where
Hampshire County, 1.74 mi ENE of Millesons Mill to 1.77 mi WNW of Points
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.440, -78.650

The water level at Springfield surpassed flood stage of 15 feet, cresting at 15.93 feet at 6:30 PM, September 28th.

Milleson Mill Road (County Route 28/5) and Clarence Taylor Road (Route 3/7) were flooded. Water covered a significant portion of meadowlands near the river. The boat launch ramp on the upstream right abutment of the bridge also flooded.

Flood, Morgan

When
September 28, 12:52 PM EST to 5:43 PM EST
Where
Morgan County, 6.42 mi SSE of Holton to 6.56 mi SSE of Holton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.510, -78.040

The river level at Jones Springs along the Back Creek surpassed the flood stage of 11 feet, cresting at 11.28 feet at 4:00 PM September 28th. Dry Run Road was flooded and water approached Daisy Lane.

Flood, Jefferson

When
September 29, 4:12 AM EST to 2:11 PM EST
Where
Jefferson County, 0.69 mi S of Harpers Ferry to 0.42 mi SSW of Harpers Ferry
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.320, -77.730

The water level at Harpers Ferry along the Potomac surpassed the flood stage of 18 feet, cresting at 18.33 feet at 9:20 AM EST September 29th.

Due to backwater effects on the Shenandoah River, floodwaters covered much of the Hamilton Street area of historic Harpers Ferry, and approached the employee parking lot.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788327, 786954, 786955, 786956, 786957, 786958, 788088, 788115, 788326, 788328, 787037, 788096.